Arkansas, 2009

Lightning Strike in Arkansas, July 29, 2009

July 29, 2009 · NWS LZK · 1 event in 1 county or zone

Showers and thunderstorms tended to be isolated to scattered on the 29th. All of this precipitation was the result of a relentless northwest wind flow aloft bringing storm systems and fronts into Arkansas from the Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Showers and thunderstorms tended to be isolated to scattered on the 29th. All of this precipitation was the result of a relentless northwest wind flow aloft bringing storm systems and fronts into Arkansas from the Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 29, 1:55 PM CST, 38 minutes earlier.

Area forecast discussion, Jul 29, 1:55 PM CST, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
255 PM CDT WED JUL 29 2009

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT
CONVECTION HAD CONTD TO DVLP ACRS MUCH OF THE FA THIS AFTN. LOCALLY
HVY RAINFALL HAS BEEN NOTED IN SOME LOCATIONS. ACTIVITY HAS BEEN
AIDED BY A COMBO OF AFTN HEATING AND A DVLPG SFC LOW LOCATED ALONG A
LINGERING SFC BNDRY. THE BNDRY WAS SITUATED OVR NRN AR...MAINLY
ALONG A KFSM TO KHKA LINE.

UNSETTLED WEATHER RMNS FCST FOR THE AREA THRU THU. ANOTHER UPR LVL
IMPULSE WL INTERACT WITH THE AFOREMENTIONED FNTL BNDRY AND PRODUCE
PDS OF SHOWERS AND THUNDERSTORMS OVR MUCH OF AR LATER TNGT AND THU.
DUE TO THE ALREADY SATURATED GROUND CONDITIONS...ALONG WITH HIGH PW
VALUES...WL RESULT IN A CONTD THREAT OF FLASH FLOODING. A WATCH RMNS
POSTED FOR THE ENTIRE FA TNGT INTO THU EVENING. SVR WX CHCS LOOK TO
BE LIMITED DUE TO ABUNDANT CLOUD COVER AND LIMITED INSTABILITY.

A NEW CDFNT IS FCST TO AFFECT THE AREA THU NGT AND FRI. THE FNT IS
PROGGED TO EVENTUALLY STALL OUT OVR SRN AR BY FRI...WITH LINGERING
SHRA/TSRA CHCS NOTED. THE NAM AND GFS RMN CONSISTENT AND HAVE STAYED
CLOSE TO THEIR SOLUTIONS LATE IN THE WEEK. THE BNDRY IS FCST LIFT
SLOLY NWD FRI NGT AND SAT...WITH CHC POPS MENTIONED.
&&

.LONG TERM...SUNDAY THROUGH WEDNESDAY
MODELS REMAIN IN FAIRLY DECENT AGREEMENT IN THE SYNOPTIC SCALE WITH
THE USUAL DIFFERENCES IN THE SMALLER SCALE DETAILS. WITH NO ONE
MODEL SHOWING GOOD RUN TO RUN CONSISTENCY AND NORTHWEST FLOW
CONTINUING...FEEL THE BEST APPROACH AT THIS POINT IS TO GO WITH A
BLEND OF FORECAST SOLUTIONS.

LARGE CLOSED LOW WILL APPROACH THE CALIFORNIA COAST NUDGING THE
STRONG H5 RIDGE OVER THE WEST TO THE FOUR CORNERS. HOWEVER...UPPER
TROF WILL BE PUSHED ONLY SLIGHTLY EASTWARD FROM ITS CURRENT POSITION
KEEPING AREA IN NORTHWEST FLOW THROUGH THE PERIOD AS PERSISTENT
CYCLONIC FLOW CONTINUES. MODELS MOVE A FRONTAL SYSTEM THROUGH THE
FORECAST AREA SUNDAY MORNING WITH PRECIPITATION CHANCES CONTINUING.
GFS QPF SEEMS OVERDONE AND WILL ONLY CARRY SCATTERED POPS AT THIS
POINT AND WILL DECREASE THEM NORTHWEST TO SOUTHEAST AS HIGH PRESSURE
MOVES IN. AS OF NOW...WILL LEAVE BOTH MONDAY AND TUESDAY DRY NO
SIGNIFICANT SHORTWAVES ARE NOTED. WILL INTRODUCE SOME POPS VERY LATE
IN THE PERIOD AS NEXT FRONT APPROACHES.

WITH CLOUDS AND RESIDUAL PRECIPITATION IN THE AREA...TEMPERATURES
SUNDAY WILL BE CLOSE TO NORMAL. NEAR NORMAL TEMPERATURES ARE
EXPECTED ON DAYS SIX AND SEVEN. MAV/MEX NUMBERS LOOK GOOD AND ARE
GENERALLY ACCEPTED.
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS EVENING THROUGH LATE THURSDAY NIGHT
FOR ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-
CLEVELAND-CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-
HOT SPRING-INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-
LOGAN-LONOKE-MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-
POLK-POPE-PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN
BUREN-WHITE-WOODRUFF-YELL.
&&

SHORT TERM...44 / LONG TERM...56
Hazardous weather outlook, Jul 29, 8:30 AM CST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
930 AM CDT WED JUL 29 2009

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
930 AM CDT WED JUL 29 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A STALLED FRONT ACROSS THE REGION AT THIS TIME WILL INTERACT WITH
INSTABILITY PRODUCED BY DAYTIME HEATING...WITH SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPING. WHILE WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED...ANY STORM COULD PRODUCE LARGE HAIL AND DAMAGING WINDS...
ESPECIALLY OVER THE SOUTHERN HALF OF THE STATE.

ANOTHER CONCERN WILL BE HEAVY RAINFALL...AS ANY STORM THAT DEVELOPS
WILL BE SLOW MOVING. THIS ALSO BRINGS THE POTENTIAL FOR FLASH
FLOODING...ESPECIALLY IN POOR DRAINAGE AREAS.

A SECOND FRONT WILL ENTER NORTHERN ARKANSAS TONIGHT...BRINGING
ANOTHER ROUND OF HEAVY RAINFALL DURING THE OVERNIGHT HOURS. SOME
LOCATIONS ACROSS NORTHERN ARKANSAS MAY RECEIVE ONE TO TWO INCHES OF
RAINFALL TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT BEGINNING THIS
EVENING...AND CONTINUING THROUGH THURSDAY EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL CONTINUE MOVING ACROSS THE STATE THURSDAY...AND WILL
STALL SOMEWHERE OVER THE SOUTHERN PORTION OF THE STATE. HEAVY
RAINFALL WILL CONTINUE INTO THE DAYTIME HOURS THURSDAY. AMOUNTS WILL
AVERAGE TWO TO THREE INCHES...WITH THE POTENTIAL FOR UP TO FOUR
INCHES ACROSS THE SOUTH. FLASH FLOODING WILL REMAIN A CONCERN...AS
THE GROUND IS ALREADY SATURATED.

RAIN CHANCES WILL REMAIN IN THE FORECAST THROUGH THE WEEKEND INTO
THE BEGINNING OF NEXT WEEK...AS FRONTS WILL CONTINUE TO ENTER THE
STATE AND THEN STALL. THIS WILL ALLOW FOR SEVERAL DISTURBANCES TO
MOVE ALONG THE FRONT...BRINGING MANY ROUNDS OF RAINFALL.

HEAVY RAINFALL AND FLOODING WILL REMAIN A CONCERN...AS THE GROUND
WILL ALREADY BE SATURATED. THE RAINFALL FORECAST IS DEPENDENT ON
WHERE THE FRONTS STALL...AND WILL BE REFINED IN THE COMING DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND CLICK
ON CENTRAL ARKANSAS.

58/56

The radar

The Little Rock radar (KLZK), 76 km away, was scanning. The volume nearest the first event began at 20:34 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, White

When
July 29, 2:33 PM CST
Where
White County, Judsonia
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.280, -91.630

A 52 year-old woman was injured by lightning while selling melons at a roadside stand. She was holding onto a metal post supporting a tent-like canopy when the lightning struck.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2009Every state in 2009This day in weather historyWarnings in Arkansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182795.